Question My little Bandit will be 8 years in March. He has been receiving adequan injections for his arthritis every 3 weeks, he is also on Metacam 0.35 ml. He has problems with his front legs sliding to the side. I noticed a couple of times during the recent weeks that he suddely fell to the side and seemed to attack his hind legs. Is it possible that adequan can cause seizures or allergies?
Answer Dear Ute,
This could be more than arthritis. In rabbits this age, we sometimes see the first onset of neurological signs due to infection by a protist parasite, Encephalitozoon cuniculi. This can be treated with ponazuril and/or fenbendazole (NOT albendazole!), but treatment should be started as soon as signs start to develop to arrest further degeneration.
You can read more about this parasite and the signs it causes in rabbits here:
I've lived with companion rabbits for more than 35 years, and consider them members of my family. I can answer any questions about the biology and health of rabbits, from the commonplace to the unusual. But please note:
RULE #1: THE INTERNET IS NOT THE PLACE TO SEEK HELP IN AN EMERGENCY.
If your rabbits is LETHARGIC
If your rabbit is NOT EATING
If your rabbit is PHYSICALLY INJURED (including broken bones)
I have been rescuing and rehabilitating domestic and wild rabbits for about 30 years.
I have written articles for many rabbit rescue publications, as well as for the veterinary journal, Exotic DVM.
I own EtherBun, the internet's largest listserve dedicated to health, care, and behavior of domestic rabbits.
Organizations Houserabbit Adoption, Rescue, and Education, Inc. (H.A.R.E., Inc.) president
National House Rabbit Society (Board member)
Publications Exotic DVM
Warren Peace (Journal of the House Rabbit Society of Miami)
Various newsletters of the House Rabbit Society, nationwide
Education/Credentials Ph.D - Biology
B.S. - Biology
B.A. - English
Awards and Honors Lightspan Academic Excellence Award for web site on rabbit health and biology